Tag Archives: Charting

Chemical Sedation–Right Follow Up

Remember our patient?  He was the guy who repeatedly ran his head into the wall.  Probably everyone in corrections (if you have worked in the field long enough) has seen someone like this guy , who is working hard to harm himself.

I have argued that chemical sedation is safer than prolonged physical restraint in managing this patient.  We reviewed which patients are appropriate candidates for involuntary chemical sedation and which drugs are best used for this indication.  By now, in our series on chemical sedation, we have reached the point where the patient has actually been injected with the sedating agents.

DSC01324

Of course, once the patient has been given Haldol and Ativan IM, we cannot just walk away.  Most of the time, chemical sedation occurs without incident.  Well within an hour, most patients are asleep and can be removed from physical restraints.  But as with everything in medicine, problems sometimes occur.  Therefore, following the administration of involuntary chemical sedation, the medical team must ensure and document the safe and effective onset of sedation.  Then, there must be appropriate follow-up.  Chemical sedation is an unusual occurrence that has both medical and legal implications.  Follow up visits investigate why the patient became so unmanageable as to need chemical sedation and make sure that the sedation was administered correctly.

Safe Onset of Sedation

Generally, most patients who have received an IM injection of Haldol and Ativan will be asleep well within an hour.  In the normal course of events, the nurse caring for this patient should observe him long enough to document that the patient has become sedated and has been removed from physical restraints.  Once the patient is out of restraints, the nurse should take vitals signs and document that the patient is sedated but arousable and is in good shape.150

Problems sometimes occur, however.  The single most common problem is that the first shot was not enough and the patient is still awake, thrashing and agitated, an hour after the IM injection.  When this happens, the proper course is to start over from the beginning.  Does the patient have an unrecognized medical cause of the agitation, like hypoglycemia or hypoxia or delirium?  Have the vitals signs improved or deteriorated?  Is the patient just as agitated as before or is he (more likely) partially, but incompletely, sedated?  After this re-evaluation, most patients in this situation just need a second dose of Haldol and Ativan to complete the sedation process.  Rarely, though, the appropriate call is to send them to the ER.

Appropriate Follow-Up

All patients who have received involuntary chemical sedation should have two follow-up check ups, preferably within 24 hours.  The reason for these visits is twofold:

  1. To investigate the question of why the patient was so agitated in the first place, and
  2. Whether the patient needs further interventions, like further work up (labs, say), changes in his maintenance medication regimen, or commitment.

The first of these visits should be in the medical clinic with a medical practitioner.  The practitioner should document absence of harm from the procedure and, if possible, pinpoint a medical reason for the agitation, if there was one.  The two most common medical reasons for agitation of this severity are amphetamine or alcohol intoxication.  Confusional states, like dementia and delirium, are also possible.154

The patient should also normally be seen by the mental health.  The purpose of this visit is to determine if there was a psychiatric reason for the agitation.  The three most likely possibilities are:

  1. Acute psychosis.
  2.  Acute mania.
  3.  Misbehavior as a manifestation of a personality disorder, especially the “Big Three:  Borderline, Antisocial and Narcissistic Personality Disorder.

Questions that should be specifically addressed in the mental health visit are whether the threat of aggressive behavior is over (usually it is), whether the patient is a candidate for commitment to a psychiatric facility (usually not) and whether changes should be made in the ongoing psychiatric medication regimen.

Finally, each and every case of involuntary sedation should be reviewed in a quality assurance capacity.  This can be done by the facility medical director or within a CQI committee.  Chemical sedation can be misused and overused.  Once the medical and security staff see how much easier and better involuntary chemical sedation is than physical restraint, there is a tendency to want to use it all the time—in patients who really are not a danger to self or others–just for the convenience of the staff.  The purpose of the CQI review of all instances of involuntary chemical sedation is to ensure that this extraordinary therapy is not misused or overused.

Involuntary Chemical Sedation Checklist

Involuntary chemical sedation tends to be a high adrenaline affair.  When you are in a situation involving a yelling, agitated patient and correctional staff amped up on adrenaline, it is hard to remember everything you are supposed to document.  The charting of these incidents often contains important omissions, at least in my experience.

The solution to this problem is to borrow a procedure from airline pilots, who have a written checklist of everything they must remember to do before they take off.  Without the checklist, something will be missed eventually.  The documentation of involuntary chemical sedation is likewise made easier by using a checklist that contains the following sections:

  1. Appropriate candidate.
  2. Reversible medical causes.
  3. Appropriate agents.
  4. Safe and effective onset of sedation.
  5. Appropriate follow-up.

I have attached below a PDF file of a Sample Involuntary Chemical Sedation Form.  You are welcome to download it and use it to develop one for your own facility!

Click here for the Sample Involuntary Chemical Sedation Form

How often do you have to use involuntary chemical sedation at your facility?  Please comment!

The Proper Way to Document Study Results!

Inappropriate! Someone needs to be flogged!

So let’s say you order a lab test on a patient.  Or an X-ray.  Or let’s say you order old records.  When the results are returned to you, how do you document this?  What I have often seen is the practitioner documenting by initialing and dating the hard copy, as has been done on the lab order in the picture.  I see this commonly.

But this is poor medical practice.  Notice on the lab report that there is a critical lab abnormality.  Did the practitioner who initialed the lab report see this?  What does it mean?  What is he going to do about it?  Initials and date tell you nothing, other than the practitioner actually held the lab slip. Continue reading